I had surgery to remove a large (30cm) cyst on Aug 10th. I started out on stool softeners, and that was fine, but since coming out of hospital and stopping the softners over 2 weeks ago I've had a really upset stomach - having to go all the time, bad stomach cramps, liquid stools, etc. Is this normal? And if not, should I phone a nurse at the hospital, or go to a GP? I'm convalescing far away from the hospital, so can't go in, or see my normal GP. I'm also dieting at the moment and am losing about 5lbs a week, could this be affecting it? I also had an infection in the wound last week, but strong antibiotics have sorted that out.
Any advice much appreaciated! (ps. the cyst was borderline, I'm 24, and they took my appendix and 1 ovary out at the same time).
I actually envy you beleive it or not. My problem is the exact opposite. 8 weeks post op and I am STILL not going properly. Its just starting to level out but I would love to have the runs (can you imagine how weird is that)
Its perfectly normal for your bowel habits to change after surgery. Your diet is different your exersise is different and you have had major surgery. Stop taking the stool softners and cut down on the fibre intake - keep up drinking bags of water though
i agree with miami girl it sounds like the antibiotics, i would suggest you speak to your gp about whether you need to come off them or change them for antibiotics that you can tolerate. i also agree about the dieting, you seem to be losing a lot of weight, some of this may be loss of fluid from your stomach upset, your recovery will be quicker if your body has the right nutrients for healing. i had my op 4 days after you, and would you believe i have the opposite also, but its definitely getting better, i expect youll see a difference next week.take care.
I too think that it is probably the antibiotics. Strong ones can cause intestinal upsets. I also think it is not a good idea to diet at this time. If you eat meat then have lots of meat protein such as a large steak and include vegetables with a high fibre content such as cauliflower and salad. If you are vegetarian then increase the intake of high fibre vegetables (eg roast vegetable lasagne). Avoid fast foods and ready chilled meals - eat from the frozen food counter.
I would also buy the liquid yoghurts like yakult as this will redress the imbalance of the bacteria of intestinal track. It seems like you have too much 'bad' bacteria. You need to top up with the 'good' ones. Keep up the fluid intake also but avoid fruit juices for the moment. Restart the diet at 6 weeks along with exercises.
All the best, Ursula.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.